Wyoming, 2012

High Wind in Wyoming, December 20, 2012

December 20, 2012 · NWS CYS · 3 events in 2 counties and zones

A large surface pressure gradient produced strong and gusty west winds across extreme southeast Wyoming.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient produced strong and gusty west winds across extreme southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 2:07 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 20, 2:07 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
207 AM MST THU DEC 20 2012

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
A GENERALLY QUIET WEATHER PATTERN EXPECTED ACROSS THE CWA AFTER
THIS MORNING AND AFTERNOON. PROBLEMS TODAY WILL BE STRONG AND
GUSTY WINDS OVER FAR SOUTHEAST WYOMING WITH SOMEWHAT WINDY
CONDITIONS OVER THE SOUTHERN PANHANDLE. THESE WINDS WILL COMBINE
WITH THE FRESH AND DRY SNOW TO CREATE AREAS OF SIGNIFICANT BLOWING
AND DRIFTING SNOW AND SOME BLIZZARD OR NEAR BLIZZARD CONDITIONS...
WHICH IS ALREADY BEING NOTED AROUND THE SOUTHEAST WYOMING
MOUNTAINS THIS MORNING. WINDS HAVE BEEN RETICENT TO SPREAD OVER
THE PLAINS SO FAR BUT ARE GRADUALLY INCREASING. WORST CONDITIONS
SHOULD BE THIS MORNING WHEN THE GRADIENT IS STRONGEST WITH A SLOW
DECREASE IN THE WINDS THIS AFTERNOON. WILL MAINTAIN CURRENT
HIGHLIGHTS AND ALLOW NEXT SHIFT TO ALTER AS NEEDED IF NECESSARY.
TEMPERATURES WILL BE WARMER TODAY AS THE DOWNSLOPE WINDS SPREAD
ACROSS THE PLAINS BUT WENT BELOW GUIDANCE IN AREAS WHERE
SIGNIFICANT SNOW COVER EXISTS AS THIS SHOULD RETARD WARMING SOME.
MILD TEMPERATURES THEN EXPECTED FRIDAY AND SATURDAY AS AN UPPER
RIDGE SLIPS SLOWLY EAST ACROSS THE REGION AND SUNSHINE COMBINES
WITH CONTINUED DOWNSLOPE FLOW.

.LONG TERM...SUNDAY THROUGH THURSDAY

COULD SEE ANOTHER HIGH WIND EVENT STARTING OFF SUNDAY MORNING. GFS
SHOWING LEE SIDE LOW DEEPENING OVER NORTHEASTERN WYOMING SUNDAY
MORNING. 700MB WINDS RESPOND...INCREASING TO 60KTS ACROSS CARBON
AND ALBANY COUNTIES. WINDS PERSIST INTO THE AFTERNOON HOURS BEFORE
THE LOW STARTS TO MOVE OFF TO THE EAST.

START TO SEE THE EFFECTS OF THE NEXT POTENTIAL STORM SYSTEM
MONDAY. GFS FORECASTING UPPER SHORTWAVE MOVING INTO IDAHO AND
NEVADA MONDAY AFTERNOON. BOTH THE GFS AND ECMWF BRING THE TROUGH
THROUGH AS AN OPEN WAVE ACROSS SOUTHERN COLORADO AND NEW MEXICO.
ECMWF HAS PRECIP PLACEMENT THOUGH MUCH FURTHER SOUTH...WHILE GFS
HAS BULK OF QPF OVER OUR CWA TUESDAY. CONTINUED CHANCE POPS WITH
HIGHER POPS IN THE SNOWY AND SIERRA MADRE RANGES. THINK IT STILL
LOOKS GOOD FOR A WHITE CHRISTMAS FOR SOME AREAS IN THE CWA WITH
THIS SYSTEM.

&&

.AVIATION...06Z TAFS. VFR PREVAILS. THROUGH 15Z...AREAS OF BLOWING
SNOW WITH VISIBILITIES AT OR BELOW 3 MILES FROM ARLINGTON TO
LARAMIE TO CHEYENNE TO 30 MILES EAST OF CHEYENNE...ALONG WITH WEST
WINDS GUSTING IN EXCESS OF 45 KNOTS. WIND GUSTS DECREASING AT
RAWLINS...LARAMIE AND CHEYENNE AFTER 16Z...WITH AREAL COVERAGE OF
BLOWING SNOW DECREASING ALONG WITH IMPROVING VISIBILITIES IN
BLOWING SNOW AT LARAMIE AND CHEYENNE. BLOWING SNOW LIKELY ENDING
THURSDAY AFTERNOON.

&&

.FIRE WEATHER...

NO CONCERNS SEEN THROUGH THE WEEKEND WITH COOL TO MILD
TEMPERATURES AND NON-CRITICAL CONDITIONS. SOME STRONG WINDS AROUND
THE MOUNTAINS TODAY THEN BREEZY CONDITIONS AT TIMES OVER THE NEXT
FEW DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL NOON THURSDAY FOR WYZ110-WYZ115-WYZ116-
     WYZ117-WYZ118.
     WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR WYZ119.
NE...WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR NEZ054-NEZ055.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...CLAYCOMB
Hazardous weather outlook, Dec 20, 3:26 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
326 AM MST THU DEC 20 2012

NEZ054-055-WYZ110-115>119-211130-
KIMBALL-CHEYENNE-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
326 AM MST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL OCCUR THIS MORNING INTO THIS AFTERNOON WITH SOME
GUSTS AROUND 50 MPH ESPECIALLY AROUND THE SOUTHEAST WYOMING
MOUNTAINS. THESE WINDS WILL COMBINE WITH LOOSE SNOW TO PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW AND LOW VISIBILITIES. AREAS OF
BLIZZARD OR NEAR BLIZZARD CONDITIONS ARE LIKELY PARTICULARLY
ALONG THE INTERSTATE 80 CORRIDOR BETWEEN CHEYENNE AND ARLINGTON.
VARIOUS WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE AREA THIS
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF STRONG WINDS IS POSSIBLE ON SUNDAY AROUND THE
SOUTHEAST WYOMING MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-WYZ103>109-111>114-211130-
SCOTTS BLUFF-BANNER-MORRILL-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
326 AM MST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS THIS MORNING AND AFTERNOON MAY PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW WHICH MAY CREATE AREAS OF LOWERED
VISIBILITIES AND SLICK SPOTS ON ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF STRONG WINDS IS POSSIBLE ON SUNDAY AROUND THE
SOUTHEAST WYOMING MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ101-102-211130-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
326 AM MST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 19, 10:52 PM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 PM MST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     NON-TSTM WND GST 13 SE LARAMIE           41.18N 105.41W
12/19/2012  M42.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 35 MPH. REDUCED
            VISIBILITIES OBSERVED ON THE VEDAUWOO WYDOT WEBCAM

0920 PM     BLIZZARD         7 ESE ARLINGTON         41.55N 106.08W
12/19/2012                   CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WINDS 42 GUSTS TO 58 MPH. COOPER COVE WYDOT
            SITE VISIBILITY .12 MILES

0921 PM     BLIZZARD         ARLINGTON               41.59N 106.21W
12/19/2012                   CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WINDS 45 MPH WITH GUSTS TO 56 MPH. VISIBILITY
            FROM THE ARLINGTON WYDOT SITE .25 MILES

1000 PM     BLIZZARD         15 NNE CENTENNIAL       41.50N 106.00W
12/19/2012                   ALBANY             WY   DEPT OF HIGHWAYS

            WINDS 42 MPH SUSTAINED GUSTS TO 58 MPH. VISIBILITY FROM
            THE STROUSS HILL WYDOT SITE .08 MILES

1015 PM     NON-TSTM WND GST W ROCK RIVER            41.73N 105.98W
12/19/2012  M54.00 MPH       ALBANY             WY   MESONET

            ROCK RIVER NPR SITE. SUSTAINED WINDS 49 MPH

1016 PM     NON-TSTM WND GST 3 SE TIE SIDING         41.05N 105.47W
12/19/2012  M41.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            PUMPKIN VINE WYDOT SITE. SUSTAINED WINDS 31 MPH

&&

GCLAYCOM
Local storm report, Dec 19, 11:18 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1118 PM MST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/19/2012  M60.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            FOOTE CREEK WYDOT SITE. SUSTAINED AT 44 MPH. VISIBILITY
            FROM THE SITE .36 MILES.

1041 PM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
12/19/2012  M47.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            QUEALY DOME WYDOT SITE. SUSTAINED WINDS 37 MPH.
            VISIBILITY FROM SENSOR .41 MILES.

1046 PM     BLIZZARD         3 ESE ELK MOUNTAIN      41.67N 106.36W
12/19/2012                   CARBON             WY   DEPT OF HIGHWAYS

            COUNTY ROAD 402 WYDOT SITE. WINDS 37 MPH GUSTS TO 57 MPH.
            VISIBILITY FROM THE SENSOR .25 MILES.

1100 PM     BLIZZARD         13 SE LARAMIE           41.18N 105.41W
12/19/2012                   ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS 37 GUSTS TO 45 MPH.
            VISIBILITY AT THE SITE .23 MILES. REPORT OF .13 MILES AT
            911 PM.

&&

GCLAYCOM
Local storm report, Dec 20, 2:29 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
229 AM MST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 2 ESE ARLINGTON         41.58N 106.17W
12/20/2012  M45.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON EAST WYDOT SITE. SUSTAINED WINDS 35 MPH.
            VISIBILITY FROM SITE .8 MILES.

0200 AM     BLIZZARD         3 ESE ELK MOUNTAIN      41.67N 106.36W
12/20/2012                   CARBON             WY   DEPT OF HIGHWAYS

            COUNTY ROAD 402 WYDOT SITE. WINDS 43 GUSTS TO 58 MPH.
            VISIBILITY FROM SITE .25 MILES.

0200 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
12/20/2012  M47.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 39 MPH.
            VISIBILITY FROM SITE 1.2 MILES.

0200 AM     NON-TSTM WND GST ROCK RIVER              41.73N 105.97W
12/20/2012  M43.00 MPH       ALBANY             WY   MESONET

            SUSTAINED AT 30 MPH

0200 AM     NON-TSTM WND GST 23 W CHEYENNE           41.14N 105.23W
12/20/2012  M44.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            REMOUNT ROAD WYDOT SITE. SUSTAINED AT 36 MPH. VISIBILITY
            FROM SITE .56 MILES.

0200 AM     BLIZZARD         13 SE LARAMIE           41.18N 105.41W
12/20/2012                   ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. WINDS 36 MPH WITH GUSTS TO 47 MPH.
            VISIBILITY FROM SITE .25 MILES.

0200 AM     BLIZZARD         14 WSW CHEYENNE         41.07N 105.04W
12/20/2012                   LARAMIE            WY   MESONET

            EMKAY UPR SITE. WINDS 55 GUSTS TO 70 MPH. VISIBILITY FROM
            WYDOT CAMERA AT MM 345 NEAR ZERO.

0200 AM     NON-TSTM WND GST 10 SW CHEYENNE          41.04N 104.93W
12/20/2012  M52.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WYO HILL WYDOT SITE. SUSTAINED AT 37 MPH. VISIBILITY
            REPORT FROM SITE 1.1 MILE. .31 MILE AT 126 AM.

&&

GCLAYCOM
Local storm report, Dec 20, 3:29 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
329 AM MST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     BLIZZARD         13 SE LARAMIE           41.18N 105.41W
12/20/2012                   ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. WINDS 37 MPH SUSTAINED WITH GUSTS TO
            47 MPH. VISIBILITY REMAINED BELOW 1/4 MILE OVER THE PAST
            HOUR. LOWEST VISIBILITY REPORTED WAS .12 MILE.

0300 AM     BLIZZARD         14 WSW CHEYENNE         41.07N 105.04W
12/20/2012                   LARAMIE            WY   MESONET

            EMKAY UPR SITE. SUSTAINED WINDS 53 MPH WITH GUSTS TO 65
            MPH. WYDOT WEBCAM ON INTERSTATE 80 MM345 SHOWED NEAR ZERO
            VISIBILITIES.

0300 AM     NON-TSTM WND GST 10 SW CHEYENNE          41.04N 104.93W
12/20/2012  M49.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WYO HILL WYDOT SITE. SUSTAINED AT 35 MPH. VISIBILITY
            REPORTED FROM SITE WAS .75 MILES.

0300 AM     NON-TSTM WND GST WARREN AF BASE          41.15N 104.86W
12/20/2012  M41.00 MPH       LARAMIE            WY   OTHER FEDERAL

            SUSTAINED AT 34 MPH.

0300 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
12/20/2012  M48.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            WAGONHOUND WYDOT SITE. SUSTAINED WINDS 37 MPH.

0300 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
12/20/2012  M52.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            COUNTY ROAD 402 WYDOT SITE. SUSTAINED AT 43 MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 20, 4:45 AM MST to 7:05 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 20/0545 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 20, 11:00 AM MST to 3:50 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 20/1135 MST.

High Wind, South Laramie Range Foothills

When
December 20, 1:06 PM MST to 1:21 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 20/1311 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416914, 416916, 416917.